Can anti-depression medications cause suicidal thoughts?

In young patients. Anti-depressant medications like Prozac (fluoxetine) have been found to increase suicidal thoughts and behaviors in children and adolescents under the age of 25, especially when they start this medication. This trend is not seen in adults over the age of 25 and anti-depressants may decrease suicidal behavior in older adults over 65.
Sometimes. Increased suicidal thinking has been noted as a possible side effect of antidepressant medications for decades. This is a relatively rare side effect, but it does happen. There has been concern in the past few years that kids are at an increased risk. The best evidence is that there is an increased risk of this side effect with kids, but antidepressants can be used with kids with good monitoring.

Related Questions

Could 1 missed dose of manic depression/bipolar medication cause uncontrolled anger and suicidal thoughts?

Not usually. Although, it is of course good not to miss any doses. If you were my patient and felt suicidal, i would want you to call me in my office right away. If you are truly feeling suicidal, you should seek immediate treatment at the nearest emergency department. Read more...
Missing dose . Depends on dose & how long you've been on the medication, & also if taking other medications. All in all, unlikely to have severe symptoms when one dose missed. Get back on your regular dose & contact your doctor if symptoms not improve. Read more...

Please tell me, could aviane cause depression and suicidal thoughts?

Depression is a . Possible side effect of aviane. Suicidal ideations sometimes occur with depression.If you are having thoughts about killing yourself, get seen at the nearest emergency room now. Have a friend or relative drive you or call 911 for emergency services for transport. You can call the national suicide hotlines 24/7 at 1-800-suicide (1-800-784-2433) or 1-800-273 – talk (1-800-273-8255) for support. Read more...

Could having no friends cause clinical depression and suicidal thoughts?

Yes. Feeling like someone is alone in the world can encourage depression, hopelessness and even suicidal thoughts and actions. We are meant to live in meaningful relationships with others. Cultivate social relationships: join a depression support group volunteer for a cause that you believe in or for people in need--you will meet others with similar values find out about and go to social events. Read more...

Does propecia (finasteride) cause/contribute depession/suicidal thoughts? I read it might/ listed as side effect. Want to take it but suffer from depression already

Many side effects. Drug companies must list every side effect that occurred--related or not during a drug study. Many people in the study may suffer from depression or other mental health issues. Those with mental health issues experience suicidal ideation more than the general population anyway. You won't do something you don't want to do. Read more...
Propecia (finasteride) In december 2010, merck, the company that makes propecia, (finasteride) has added depression as a side-effect. Consult your doctor about taking the pill form versus the topical. Read more...

My son (age 22) started citalopram 10 mg for depression. He attends college hours away from me. How can I monitor his reaction (especially suicidal thoughts) to the drug? He is detached, no zest.

Fledgling anxiety. If your son wants your help on monitoring, he can be in frequent touch w/ you - texting, calling, even skype. If he doesn't, then, even if he were closer or at home, you might not be able to. If he's smart enough to be in college, hopefully he'll take side-effects seriously and protect himself. It's hard for you, I'm sure - but you'll need to trust him and your relationship. Remind him you care. Read more...
Talk with him. You can talk with him daily, and make sure he continues to follow up with his psychiatrist. Student Health Services usually have psychiatrists who see patients regularly there; sometimes the college employs them, and sometimes they contract to work specific hours. Your son should also have a therapist to work with consistently, so that he comes through this. Encourage sticking with it. Read more...
Local support. From a distance the best that you can do is ask. Does his college have a counseling center that you could ask you son if he is willing to seek support from? That way you can have someone who is able to see, hear and talk to him to make sure everything is going ok. At the age of 22 he is an adult so he would have to be the one to agree to this. Good luck? Read more...

Can vitamin d deficiency cause depression. Also can vitamin B12 cause psychosis and suicidal thoughts?

Vitamin D can help. W/mood but is not a major cause of depression. Make sure you take enough. Your doc can measure your levels. Low b 12 is not the cause of suicidal thoughts and psychosis. As your doc about sublingual b 12 or shots. This will help you feel better. See a mental health professional for the negative thoughts and you will have a well-rounded treatment plan. Diet/exercise? Read more...
Basically no. You need to look for other explanations for your symptoms and your unhappiness. You're a young man who should be in his prime. Why are you taking B12? If you are involved with vegetarianism, please get with an evidence-based physician to guide you. If you are not happy with your life, talk with a physician or evidence-based therapist to find why your mind is playing tricks on you. Read more...

Why would paroxetine antidepressant cause an increase in suicidal thoughts for teenagers?

Assuming causation. Many depressed people who are started on an antidepressant (ad) are already in the process of worsening, and many times medication is prescribed while a patient's symptoms are spiraling. So, in some cases, the suicidality was going to emerge as a natural course of that person's worsening depression, and the ad simply failed to work, which is quite different than "causing" suicidality. Read more...

Antidepressant suicidal thoughts are there any risks when you increase an antidepressant dose? I need a stronger dose but I'm 18 and am always told there are risks of increased suicidal thoughts when trying new medications since I'm under 24. Could that h

With . With Effexor (venlafaxine) psychiatrists monitor more closely for signs that the patient is doing worse or may become suicidal when it is first started, or when the dose is increased or decreased. Concerning symptoms include:agitation, irritability and hostility. I can not speak about dose related effect on suicidality for other antidepressants. Read more...
Antidepressant-associated . Antidepressant-associated suicidal ideation appears to be influenced by a variety of factors, including age, sociodemographic background, and the specific medication used. If you aren't experiencing any suicidal thoughts on your current dosage, it's unlikely an increase in dosage will trigger such thoughts. However, due to the unpredictable nature of this problem, be aware that suicidal thoughts could occur as your dosage increases, and report any changes to your prescribing doctor immediately. I hope things go well for you! Read more...